MAUDE Adverse Event Report: MEDELA AG FREESTYLE BREAST PUMP - SINGLE; PUMP, BREAST, POWERED

MEDELA AG FREESTYLE BREAST PUMP - SINGLE; PUMP, BREAST, POWERED
Model Number 101034712
Health Effect - Clinical Code Unspecified Infection (1930)
Date of Event 02/18/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The customer was sent detailed troubleshooting tips and breast shield sizing guidance in an emailed response on (b)(6) 2020.In follow up with a complaint handler on (b)(6) 2020, the customer indicated that the troubleshooting tips had not resolved her suction issue and she believed it was an issue with the rubber membrane in her spare parts.She additionally indicated that she had been diagnosed with mastitis on (b)(6) 2020, and had been prescribed an antibiotic, but it was now resolved.She was offered and declined contact with a medela clinician since she had already been in contact with a lactation specialist who helped her rent a medela symphony pump, but stated she wanted to return the freestyle breast pump and receive a different medela pump.The complaint handler advised the customer to contact medela customer service regarding the return and replacement of her freestyle breast pump.On (b)(6) 2020, the customer called in to medela customer service and during troubleshooting she indicated it was the rubber membrane that wasn't working properly, but later insisted it was the pump and not the spare parts causing low suction.She indicated that she wanted to use her pump in style breast pump parts with the freestyle pump, but the customer service representative explained that would not work.She was offered a pump in style breast pump as an exchange, which the customer declined.On (b)(6) 2020, the customer again called into medela customer service and was sent a medela sonata breast pump.Return of her original pump was requested for testing/evaluation.On (b)(6) 2020, the customer was contacted by the complaint handler in writing to confirm whether the sonata pump was working for her and to check on the return of her original pump, with no response as of the date of this report.Based on the results of ca11-001, it cannot be definitively concluded that the pump caused or contributed to the customer's mastitis.The estimated incidence of mastitis in lactating women, whether using a breast pump or not, according to published clinical literature can be as high as 33%.In fact, clinical guidelines suggest the use of a breast pump to facilitate withdrawal of breast milk during bouts of mastitis.The complaint rate of mastitis across all reported failures, across all medela breast pumps, is (b)(4)% for the period of january 2013 to august 2017.Mastitis is usually a benign, self-limiting infection with few consequences for the suckling infant.The risk of mastitis is higher among women who have breastfed previously, especially those with a history or mastitis." riordan & wambach, 4th ed.P.294: breastfeeding and human lactation.Mastitis requires prompt medical attention for the mother for pain relief and prescription antibiotics to avoid progression to overwhelming sepsis.
 
Event or Problem Description
On (b)(6) 2020, the customer alleged via email to medela llc that her freestyle breast pump was losing suction during every pumping session, causing her to have to disconnect and reattach all of the spare parts to regain suction.She additionally alleged that she was disappointed in the pump and felt that it contributed to her recent mastitis.She requested a return, exchange, or to receive consolation since it was an inconvenience to her and her exclusively bottle-fed baby.
 
Additional Manufacturer Narrative
The device was evaluated on (b)(6) 2020 with the customer's parts as received and it failed vacuum testing.The vacuum test was then conducted using a lab kit with the customer's pump and it passed.A third vacuum test was then conducted with the customer's parts assembled correctly and it passed.Refer to attached product evaluation.When a pump fails with the customer kit, but not the lab kit, any issue is typically attributable to the kit, not the pump.In this case, it was noted in the evaluation that the customer's connectors and membranes were not assembled correctly.

Brand Name
FREESTYLE BREAST PUMP - SINGLE
Common Device Name
PUMP, BREAST, POWERED
Manufacturer (Section D)
MEDELA AG
lattichstrasse 4b
baar zug,
MDR Report Key9942732
Report Number1419937-2020-00033
Device Sequence Number2094169
Product Code HGX
UDI-Device Identifier00020451330921
UDI-Public020451330921
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K150499
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Model Number101034712
Device Catalogue Number101034712
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/11/2020
Initial Date Received by Manufacturer 03/13/2020
Supplement Date Received by Manufacturer09/15/2020
Initial Report FDA Received Date04/09/2020
Supplement Report FDA Received Date10/09/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;